Alert archive / Pennsylvania / Flash Flood Warnings in 2004
Flash Flood Warning 46, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jun 14, 2004, 7:43 AM EDT for Washington County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2004, 7:43 AM EDT (11:43 UTC)
- Expired
- Jun 14, 2004, 9:45 AM EDT
- In force
- 2 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Washington County, PA
The radar
The Pittsburgh radar (KPBZ), 36 km from the middle of the area, began a volume at 11:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 11.7 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 876 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1076 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 141144 FFWPBZ PAC125-141345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING - DAM BREAK NATIONAL WEATHER SERVICE PITTSBURGH PA 743 AM EDT MON JUN 14 2004 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR A DAM FAILURE IN... WASHINGTON COUNTY IN PENNSYLVANIA * UNTIL 945 AM EDT * AT 735 AM EDT...SIMMONS DAM IN SOUTH STRABANE TOWNSHIP HAS GIVEN WAY. TAKE NECESSARY PRECAUTIONS IMMEDIATELY. ANYONE LIVING BELOW THE DAM SHOULD TAKE IMMEDIATE ACTION. MONITOR LOCAL RADIO AND TELEVISION. FOLLOW INSTRUCTIONS FOR ANY REQUIRED EVACUATION AS DIRECTED BY LOCAL EMERGENCY OFFICIALS. LAT...LON 4030 8008 4003 7999 4001 8049 4041 8044
1 follow-up statement
000 WGUS71 KPBZ 141303 FFSPBZ PAC125-141345- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 852 AM EDT MON JUN 14 2004 ...THE FLASH FLOOD WARNING FOR WASHINGTON COUNTY FOR THE DAM BREAK HAS BEEN DISCONTINUED. AT 845 AM...WASHINGTON COUNTY EMERGENCY MANAGEMENT REPORTED THAT THE POND ON PRIVATE PROPERTY ON EAST SIMMONS ROAD IN SOUTH STRABANE TOWNSHIP HAS OVERFLOWED BUT NOT FAILED. EMERGENCY MANAGEMENT SAID THERE HAS BEEN SOME EROSION OF THE BANKS ON THE DAM. ONE HOUSE DOWNSTREAM OF THE POND WAS AFFECTED. THE ONE PERSON WHO LIVES THERE HAS REACHED SAFETY. THE PENNSYLVANIA DEPARTMENT OF ENVIRONMENTAL PROTECTION WILL BE DOING A FURTHER EVALUATION OF THE DAMS CONDITION. NOAA NATIONAL WEATHER SERVICE SAYS THE GENERAL FLOOD WARNING FOR ALL THE STREAMS IN WASHINGTON COUNTY CONTINUES UNTIL 10 AM. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 3:45 AM EDT, 3 hours 58 minutes earlier.
Area forecast discussion, Jun 14, 3:45 AM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 345 AM EDT MON JUN 14 2004 .DISCUSSION... SHRA GRADUALLY TAPERING OFF FM THE WEST AND EXPECTED TO END AS THE MRNG PROGRESSES WITH PASSAGE OF SUPPORTING SHRTWV. AFTER MIDDAY BREAK...TSTMS AGAIN EXPECTED TO DVLP LATE IN THE AFTN AND INTO EVE. HAVE BUMPED POPS TO LIKELY FOR THE 1ST AND 2ND PDS OVR THE NRN ZONES WHERE MSTR CNVRGNC PROG IS ENHANCED. HEAVIEST OVRNGT RA FELL OVR THE WRN ZONES...WHERE FLASH FLOOD WATCH MAY BE NEEDED SHOULD DAY SHIFT PINPOINT THAT AREA. CDFNT STILL EXPECTED TO SWEEP THE AREA ON TUE AND END PCPN FOR THE TIME BEING...BUT TIMING WL PROBABLY HAVE TO BE REFINED. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...NONE. OH...NONE. WV...NONE. MD...NONE. && 15
Hazardous weather outlook, Jun 14, 5:20 AM EDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 520 AM EDT MON JUN 14 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-140920- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 520 AM EDT MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS THE ENTIRE AREA. THE MAIN THREAT FROM THESE STORMS WILL BE FROM DAMAGING WIND. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. 15
In the hours before
Special weather statement, Jun 14, 2:56 AM EDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 256 AM EDT MON JUN 14 2004 OHZ039>041-048>050-057>059-068-069-PAZ007-008-013>015-020>022-029- WVZ001>004-140730- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-GUERNSEY OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-LAWRENCE PA-MARSHALL WV-MERCER PA-MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- 256 AM EDT MON JUN 14 2004 ...SEVERE THUNDERSTORM WATCH NO LONGER IN EFFECT... SEVERE THUNDERSTORM WATCH NUMBER 464 IN NO LONGER IN EFFECT FOR EAST CENTRAL OHIO...THE WEST VIRGINIA PANHANDLE...AND PARTS OF WESTERN PENNSYLVANIA. SEVERE WEATHER IS NO LONGER EXPECTED THIS MORNING. 15
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 12:49 AM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 41 min |
| Jun 14, 1:11 AM EDT | Severe Thunderstorm Warning | PBZ | Butler | 49 min |
| Jun 14, 2:16 AM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana | 59 min |
| Jun 14, 6:43 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 62 min |
| Jun 14, 6:54 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 51 min |
| Jun 14, 7:09 PM EDT | Severe Thunderstorm Warning | PBZ | Venango | 66 min |
| Jun 14, 7:19 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 86 min |
| Jun 14, 7:31 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 59 min |
| Jun 14, 7:35 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion | 55 min |
| Jun 14, 7:45 PM EDT | Severe Thunderstorm Warning | PBZ | Forest | 60 min |
| Jun 14, 7:51 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 54 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.